How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Muneeb Ali Your Own Question
Muneeb Ali
Muneeb Ali, Emergency Medicine
Category: Urology
Satisfied Customers: 3801
Experience:  MBBS,MD,ECFMG certified. Have dealt with urological emergencies in the ER on a regular basis
22950887
Type Your Urology Question Here...
Muneeb Ali is online now
A new question is answered every 9 seconds

I have been using acyclovir for the past month morning and

Customer Question

I have been using acyclovir for the past month morning and night 400mg each. I never had outbreaks since then but suddenly my penis tip has bee. Painful as before. I have gene tile herpes but this has been keeping the pain down and not boils but now no boils but the pain is mad even though I keep to my dosage. Any clue as to what's the problem or is it resisting the acyclovir?
Submitted: 5 months ago.
Category: Urology
Customer: replied 5 months ago.
Past 8months I meant and there are no blisters but just pain on my penis
Expert:  Muneeb Ali replied 5 months ago.

Hi,

Im sorry to hear about your symptoms. Well usually acyclovir is prescribed for 10 days at the most, in a majority of the patients. Unless you have had regular recurrences in the past, for which acyclovir can be used for upto 12 months at a time, there isnt a need to use acyclovir. But as i said if you have had several recurrences then acyclovir would need to be continued. Secondly acyclovir doesnt really take care of the pain, it would reduce the appearance of blisters in the genital region or when they do develop would reduce the time it would take for them to resolve and indirectly treat the pain (from the blisters). But if you have developed pain which is severe in the region without any blisters for example, it would be wise to rule out neuralgia which is damage to the nerves. This would need to be treated with drugs like pregabelin etc.

As far as appearance of blisters while being on acyclovir is concerned, it is possible that the virus has acquired a resistance to the drug and if this is the case then you would need to be started on drugs like foscarnet. It is likely that yyou may have developed a resistance to acyclovir and that is why the blisters are reappearing. In some cases ypou may be started on drugs like valacyclovir or gancilcovir as well to counter this appearance.

Since you mentioned that there are NO blisters then you could have likely developed neuralgia which i mentioned previously. this would need treatment with drugs like lyrica or neurontin. This can happen after many herpes infections. Your best bet would be to see your doctor for an examination and get a prescription for lyrica which should solve the problem.

Do you have any more questions?

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 5 months ago.
I am in Africa at the moment and cannot trust doctors here. I would love a prescription on lyrics or neurontin. I do not have blisters at all but the pain comes and goes. It gets worse when am cold or sitting down but when busily I do not feel it
Expert:  Muneeb Ali replied 5 months ago.

Still likely to be neuralgia which can worsen with cold and many other triggers. But unfortunately we cannot prescribe online as that is illegal to do so. You would need to visit a doctor for that, if the pain is unbearable and you dont want to visit a doctor then you can try using OTC ibuprofen for the pain which can help with it, but i would still advise that you do see a doctor. Go to a bigger hospital in the country which you are in, they are likely to be better trained and more up to date with the latest medications and treatment. A university hospital for example.

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 5 months ago.
The pain is on the tip of my penis and the whole penis seems to be on fire at times . Are u certain it's nuralgia ?
Expert:  Muneeb Ali replied 5 months ago.

Likely to be this, this seems to be a more problem with the nerves than anything else. You havent mentioned a rash or blisters or discharge from the penis which would indicate an infection, the burning sensation over the whole of the penis points towards a neurological issue. Its likely to be neuralgia or a neuropathy but only a clinical examination would make a certain diagnosis.

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Customer: replied 5 months ago.
What's the difference between neuralgia or a neuropathy?
Expert:  Muneeb Ali replied 5 months ago.

No difference, pain due to nerve disorders is known as neuralgia while neuropathy is essentially damage to the nerves (may or may not cause pain). Its just a difference of terminology.

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Muneeb Ali replied 5 months ago.

Would you to know anything else? If done for now, please remember to leave a positive rating as that is the only way we are compensated for our time spent helping you. You can continue to ask follow-up questions even after the rating.